Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 9
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Massalha, Taha and Digilov, Rafael M. 2013. The shape function of a free-falling laminar jet: Making use of Bernoulli's equation. American Journal of Physics, Vol. 81, Issue. 10, p. 733.

    Riisgård, HU Hoffmann Jørgensen, B Lundgreen, K Storti, F Walther, JH Meyer, KE and Larsen, PS 2011. The exhalant jet of mussels Mytilus edulis. Marine Ecology Progress Series, Vol. 437, p. 147.

    Kasyap, T.V. Sivakumar, D. and Raghunandan, B.N. 2009. Flow and breakup characteristics of elliptical liquid jets. International Journal of Multiphase Flow, Vol. 35, Issue. 1, p. 8.

    Bechtel, S. E. Carlson, C. D. and Forest, M. G. 1995. Recovery of the Rayleigh capillary instability from slender 1-D inviscid and viscous models. Physics of Fluids, Vol. 7, Issue. 12, p. 2956.

    De Luca, Luigi and Costa, Michela 1995. Two-dimensional flow of a liquid sheet under gravity. Computers & Fluids, Vol. 24, Issue. 4, p. 401.

    Lin, K.J. and Jou, R.Y. 1995. Non-axisymmetric extrusion of viscous and viscoelastic liquids under gravity. International Journal of Non-Linear Mechanics, Vol. 30, Issue. 4, p. 449.

    Geer, James F. and Strikwerda, John C. 1983. Vertical slender jets with surface tension. Journal of Fluid Mechanics, Vol. 135, Issue. -1, p. 155.

    Keller, Joseph B. 1983. Capillary waves on a vertical jet. Journal of Fluid Mechanics, Vol. 135, Issue. -1, p. 171.

    Borgas, M. S. and Tuck, E. O. 1982. Thin slender water jets. Journal of Fluid Mechanics, Vol. 118, Issue. -1, p. 379.


Vertical slender jets

  • James F. Geer (a1) and John C. Strikwerda (a2)
  • DOI:
  • Published online: 01 April 2006

The shape of a vertical slender jet of fluid falling steadily under the force of gravity is studied. The problem is formulated as a nonlinear free boundary-value problem for the potential. Surface tension effects are neglected. The use of perturbation expansions results in a system of equations that can be solved by an efficient numerical procedure. Computations were made for jets issuing from orifices in various shapes including an ellipse, a rectangle, and an equilateral triangle. Computational results are presented illustrating the propagation of discontinuities and the formation of thin sheets of fluid.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Fluid Mechanics
  • ISSN: 0022-1120
  • EISSN: 1469-7645
  • URL: /core/journals/journal-of-fluid-mechanics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *